Priapism of the clitoris
Article first published online: 2 MAY 2006
BJOG: An International Journal of Obstetrics & Gynaecology
Volume 113, Issue 6, pages 742–743, June 2006
How to Cite
Arntzen, B. and De Boer, C. (2006), Priapism of the clitoris. BJOG: An International Journal of Obstetrics & Gynaecology, 113: 742–743. doi: 10.1111/j.1471-0528.2006.00935.x
- Issue published online: 2 MAY 2006
- Article first published online: 2 MAY 2006
- Accepted 23 February 2006. Published OnlineEarly 2 May 2006.
Female priapism is a rare condition characterised by prolonged painful erection of the clitoris. Its treatment depends on aetiology. If no cause is apparent, management is dictated by the presumed pathophysiological mechanism as is illustrated by the following case.
A 24-year-old nulligravida presented with an increasingly painful swelling of the clitoris of more than 2-week duration. This symptom had started gradually, with no concomitant sexual activity. Apart from mild dysuria, she had no other symptoms. There was no history of trauma or drug use apart from the use of oral contraceptives. The woman was known to have congenital clitoromegaly since birth. This condition had been extensively evaluated in early childhood. No endocrine, chromosomal or additional anatomical abnormalities was established at that time, and further physical and sexual development had been normal.
Clinical examination revealed a healthy young woman with several body piercings, but none of these was present in the genital region. The clitoris was enlarged to a length of 4–5 cm, engorged and tender (Figure 1, left). The crura of the clitoris were clearly palpable on the inner side of the inferior pubic rami and tender as well. Transvaginal ultrasound and routine laboratory investigation revealed no abnormalities.
A diagnosis of clitoral priapism with no apparent cause was made. A quick scan of the literature confirmed the rarity of the condition, suggesting certain medications or malignancy as causative factors. In the absence of an apparent cause, no useful suggestions on its clinical management were provided.
The long duration of the problem coupled with the concern that prolonged venous stasis and possibly thrombosis might cause fibrosis and permanent damage as in male priapism prompted treatment. Under general anaesthesia, the clitoral shaft and crura were injected with 0.5 ml of a 1:100 000 epinephrine solution and 0.5 ml of heparin (500 units/ml). Following this injection, we aspirated both crura and the shaft with a thick needle and a small amount of thick, dark blood was obtained. Subsequently, the swelling subsided considerably (Figure 1, right). The woman recovered fully within few days.
On follow up 3 months later, there had been no recurrence and sexual function was normal. Two years later, however, there were periodic episodes of persistent clitoral pain with no concomitant swelling, which were unrelated to sexual arousal. This eventually led to a reduction clitoroplasty.
Priapism is defined as a persistent painful erection lasting for more than 6 hours and unassociated with sexual arousal.1,2 With an incidence rate of 1.5 per 100 000 person-years in men, it is a comparatively rare condition.3 The incidence of priapism in women is not known but must be extremely low since the only information from the published literature is from case reports, although underreporting may be present since the condition may be transient.4
The main mechanism of priapism (male and female) consists of impaired outflow from the corpora cavernosa through direct venous obstruction or failure of the alpha-adrenergic relaxation system.
This is reflected in the reported causes of female priapism, which include malignancies and certain medications, in particular, the drugs with marked (alpha-)sympathetic blockade.
The alternative mechanism, the high-flow type characterised by an increase of arterial inflow, does not appear to occur in the women. Likewise, priapism as a complication of sickle-cell disease in men5 has not been reported in women.
Most reported cases of female priapism describe the association with the use of antidepressant and other psychotropic drugs, all with alpha-adrenergic blocking potential, such as trazodone,2,4 buproprion,8 citalopram9 and nefazodone.10 In male cases, several other psychoactive drugs have been implicated.11
Treatment in the cases cited above consisted of discontinuing the offending medication or providing symptomatic pain relief. Serious permanent damage where treatment has been delayed has been reported in men but not in women. Furthermore, the association between congenital clitoromegaly and priapism has also not been reported previously. With this concern in mind, we felt justified to resort to management options described for male priapism but hitherto not for female priapism, i.e. the direct injection with epinephrine and heparin, followed by aspiration to provide immediate decompression.
The present case suggests that congenital clitoromegaly may be added to the list of predisposing factors for clitoral priapism, possibly by means of altered blood flow.
We thank Dr JJ van den Berg for the photography.